Alert archive / Indiana / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 200, NWS Northern Indiana

August 17, 1998DeKalb County, Indiana; Defiance County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Aug 17, 1998, 8:46 PM EST for DeKalb County, Indiana; Defiance County, Ohio. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 1998, 8:46 PM EST (01:46 UTC)
Expired
Aug 17, 1998, 9:35 PM EST
In force
49 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties DeKalb County, IN, Defiance County, OH

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

673 
WUUS53 KIWX 180148 RRA
SVRFWA
INC033-OHC039-180235-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
846 PM EST MON AUG 17 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEKALB COUNTY IN NORTHEASTERN INDIANA
  DEFIANCE COUNTY IN NORTHWESTERN OHIO

* UNTIL 935 PM EST (1035 PM EDT)

* AT 843 PM EST (943 PM EDT)... DOPPLER RADAR AT NORTH WEBSTER
  INDICATED A SEVERE THUNDERSTORM 22 MILES WEST OF DEFIANCE OR 8
  MILES NORTHWEST OF MARK CENTER MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  BUTLER
  HICKSVILLE
  MARK CENTER
  SHERWOOD
  NEY

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS.  SEVERE
THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS.

OHARA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:53 PM EST, 6 hours 53 minutes earlier.

Area forecast discussion, Aug 17, 1:53 PM EST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
153 PM EST MON AUG 17 1998

SENT OUT QUICK UPDATE TO HANDLE CURRENT CONVECTIVE TRENDS.
PRONOUNCED OUTFLOW BNDRY MADE IT TO ABOUT A GRAND RAPIDS TO
KANKAKEE LINE BEFORE STALLING OUT.  CONVECTION HAD FIRED ALONG THIS
BNDRY IN NW IN AND ALONG LK BREEZE NR SBN.  ADDITIONAL STORMS WERE
NOTED E OF GRR.

MODIFICATION OF NSHARP 18Z ETA FCST SOUNDING WITH CURRENT SFC
VALUES THIS AREA LEADS TO CAPE NR 3K J/KG AND LIS TO -8.  CONVECTION
SHOULD CONTINUE TO INCREASE AND INTENSIFY THROUGH THIS AFTERNOON IN
RESPONSE TO CONV ALONG BNDRY AND INCREASING MID LVL FLOW ASSOCD/W
MCV MOVING ACRS IL.  12Z ETA MODEL HAD BEST HANDLE ON THIS FTR WITH
HIGHER 500MB WINDS NOTED ACRS W IL AT FCST 6H.  ETA PROGGED BNDRY
LYR MOISTURE HOWEVER AT THIS SAME TIME SEEMS WAY TOO DRY.  NGM HAD
BETTER HANDLE ON THIS.  REGARDLESS OF EITHER MODEL...SYNOPTIC
EVOLUTION ON UPCOMING PATTERN AMPLIFICATION SIMILAR.  STILL DOUBT
AVN SOLUTION OF SUCH A COOL DOWN GIVEN BEST CAA TO OCCUR ACRS N
LAKES INTO NEW ENGLAND WHERE BEST FRONTAL PUSH SHOULD OCCUR.  EVEN
SFC FRONT DOES NOT MAKE IT MUCH FURTHER SOUTH THEN CENTRAL IN BEFORE
STALLING OUT. SIMILAR TO SITUATION LAST SAT WITH DRIER COOLER AIR
LEFT BEHIND IN UPR MI.

WOULD RECOMMEND SOMEWHAT HIGHER POP OVERNIGHT BUT TUES APPEARS DRY
NOW WITH XPC FROPA.  MOS GUIDANCE TEMPS LOOK ACCEPTABLE.

SBN 067/082 057/082 059 66520
FWA 066/083 057/082 058 66530
AOH 066/083 058/081 059 66530

.IWX...NONE.

TEH

Nearby

Severe Thunderstorm Warnings in Indiana, 1998Severe Thunderstorm Warnings in Ohio, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.